Nitrous oxide, better known as laughing gas, is commonly used for dental procedures — but it's also an easily accessible drug that may actually be in your fridge right now. While
inhalant usage overall has gone down since its peak in the mid-'90s (remember those days?), don't write it off as "over." That can of whipped cream may indeed be calling your bored teen's name — or maybe not. Here's the lowdown on "whip-its" or "whippets" (no, not the dogs) and whether you should still be worried.
More: Drugs Your Kids Know About — & You Should Too Inhalants & teenagers
We spoke to licensed counselor
Raychelle C. Lohmann of Rehabs.com to get a little more information on nitrous oxide and teens. She noted that around 9 percent of teens aged 12 to 17 report using inhalants over their lifetime, and around 3 percent report using them over the past year. The numbers are slightly higher for older teens and young adults — lifetime use is around 13 percent, and past-year use comes in at around 4 percent for those aged 18 to 25.
It's worth noting (and applauding) the fact that these numbers are significantly lower than those reported in the mid-'90s to the mid-2000s —
around 33 percent lower, in fact. However, Lohmann says that while inhalant use has indeed shown a marked decrease since that time, its dangers shouldn't be ignored, as its usage hasn't completely vanished among young people.
Psychologist and licensed clinical social worker Dr. Sal Raichbach of
Ambrosia Treatment Center agrees with this assessment. "Unfortunately, nitrous oxide abuse in teens is not a thing of the past, perhaps because it is still easy to access, cheap and produces an intense short-term high," he explains. Nitrous oxide & health
"But why should I care about that whipped cream?" you ask. Well, the reason you can spray whipped cream out of the can is because of the gas that propels it: nitrous oxide. Inhaling this gas can lead to momentary intoxication (we're talking a few seconds here), including feelings of euphoria, dizziness, a numbing of the senses, decreased pain sensations and distorted audiovisual processing.
Additionally, if someone has huffed too much of the stuff, it can lead to overdose. Symptoms of this type of overdose can include lightheadedness; confusion; cough; wheezing; throat irritation; chest pains; difficulty breathing; and blue fingers, toes or lips. "Severe cases can result in a loss of consciousness, coma and death," says Lohmann.
Other problems can arise from whip-it use as well. For one thing, the drug starves the brain of oxygen, explains Raichbach; this can lead to fainting and potential injury. And worse yet, "Whip-its can cause irreversible brain damage, memory loss and muscle weakness in high concentrations," he adds.
More: When to Worry About Your Teen & Social Media What warning signs can parents look for?
If you're worried your kid is spending a little too much time with the whipped cream canister, there are a few warning signs to be aware of.
Signs of euphoria or simply "acting high" Slurred speech Poor coordination Dizziness
It's likely to be difficult to actually catch your teen while high — since the actual high doesn't last much more than a few seconds. Instead, parents can keep an eye on the environment for further clues; look for out-of-place items, such as a can of whipped cream in her bedroom, balloons left out and about for no good reason or small gas cartridges that may contain nitrous oxide.
More: 4 Deadly Drugs Your Teen Might Be Consuming So long answer short: No, nitrous oxide abuse isn't as big a problem as it was when many of us parents were teens. However, that doesn't mean it doesn't still happen. So just stay aware by keeping an eye out for loopy or oxygen-starved teens, keeping tabs on your whipped cream cans and getting help if you think your kid is abusing nitrous oxide — or any substance for that matter.